April 4, 2016
To: UC Santa Cruz Community
From: Nader Oweis, Chief of UC Santa Cruz Police Department
Sue Matthews, Associate Vice Chancellor, CHES
Mary Knudtson, Executive Director, Cowell Student Health Center
Re: Prevalence of drugs, overdose-related resources
Since our message on March 1st, there have been multiple news reports regarding UC Santa Cruz students arrested for drug sales and involved in drug-related fatalities. In one incident, a student is facing felony DUI and manslaughter charges after an innocent motorist and a passenger in her car lost their lives in an accident on Highway 1. Like many of you, we are both outraged and saddened by these tragic events. These actions will have a lasting impact on those arrested, their victims, and the UC Santa Cruz, and surrounding communities.
The increase in availability and access to alcohol, heroin, methamphetamines, MDMA (ecstasy), prescription drugs, marijuana, and other drugs is staggering. The quantities of these substances being ingested, especially in “cocktails,” coupled with increased levels of potency, are the primary factors leading to overdoses. Unfortunately, soon after our last message was sent, we learned of yet another UCSC student who died of an overdose.
As a community, we must shift the current paradigm regarding alcohol and other drugs. We must all engage in candid conversations about the inherent consequences of drug use, especially addressing harm and addiction, while taking the opportunity to reduce the “romantic” perception of drug culture. These arrests, the loss of life, and access to the large quantities of drugs, including alcohol and marijuana, should never be considered acceptable or normal on our campus.
The sales and use of prescription drugs is also a problem, as recent arrests have shown. In fact, many use and share prescription drugs without hesitation because they believe prescription drugs are “legal” because a doctor prescribes them. When students use prescription drugs that are not prescribed to them, reactions can be unpredictable, and often leads to dangerous synergistic effects, especially when combined with alcohol, marijuana, or other drugs.
CANNABINOID HYPEREMESIS SYNDROME
The UC Santa Cruz Police Department, the Student Health Center, CAPS, and SHOP have all recently come across students who were in a marijuana-induced psychosis after using highly concentrated concoctions of marijuana. Higher concentration levels of THC (the psychoactive component of marijuana) from waxing, dabbing, edibles, etc., have contributed to individuals experiencing hallucinations and disorientation. Unfortunately, some have also experienced uncontrollable vomiting and dehydration associated with “cannabinoid hyperemesis syndrome,” and needed immediate medical care, including hospitalization. It is extremely important to seek immediate medical attention for anyone exhibiting these symptoms by calling 911.
NALOXONE (NARCAN) KITS
Naloxone kits (also known as Narcan) have become widely available to help curb overdoses from opioids such as heroin, Vicodin, OxyContin, Percocet, morphine, codeine, and others. Naloxone kits are easily administered by anyone to temporarily “interrupt” an overdose while emergency medical services are on their way. It is critical to call 911 to get professional assistance if a naloxone kit is administered. It is important to note that naloxone kits do not guarantee that a victim will not suffer harm, injury, or death.
Naloxone kits can be obtained at the Student Health Center pharmacy on campus. Students who have UCSHIP will pay a $5 copay for naloxone kits and receive brief training on how to use the naloxone kits when they pick up their kit. Individuals interested in acquiring a naloxone kit who do not have UCSHIP are encouraged to meet with a SHOP staff person. Even if you do not have the UCSHIP health insurance SHOP will assist you in obtaining a naloxone kit.
The Student Health Center pharmacy—which is a confidential and safe space—also provides personal sharps containers for campus community members who use injectable medications. Additionally, syringes and needles are available without a prescription to any student who asks for them.
SIGNS OF OVERDOSE
When community members can recognize an overdose and act quickly, lives can be saved. This is another way we can all play a part. The UC Santa Cruz Police Department, Student Health Center, and Colleges, Housing & Educational Services (CHES) want all students to be educated to recognize the signs and symptoms of an overdose and know how and when to get help for each other.
An overdose can vary from person to person. However, most people experiencing an overdose present these common symptoms:
- Will NOT wake up—unconscious and unresponsive
- Vomiting while passed out
- Slow/Irregular breathing—gurgled sounding
- Pale skin
- Bluish tinge to mouth and fingernails
- Uncontrollable vomiting while conscious due to high quantities of marijuana
Call 911 without hesitation if you suspect someone is experiencing alcohol poisoning or a drug overdose. Even if you aren't sure or don't want any trouble, please call. You could save the life of a fellow student.
If you or someone you care about needs support around overuse of alcohol and/or drugs or would like to learn more about obtaining a naloxone kit, utilize the resources provided to students through Student Health Outreach and Promotion (SHOP) program in the Cowell Student Health Center. SHOP is a safe, confidential and nonjudgmental space where students can talk about alcohol and other drugs. For faculty and staff, assistance is available through the Employee Assistance Program.
SHOP also provides services for students in recovery.
Remember, if takes all of us to combat the alcohol and drug-related challenges that we have seen in increasing numbers recently.